Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 16, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Feb 28, 2017, 11:37 PM CST for Coal County, Hughes County, Pontotoc County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2017, 11:37 PM CST (05:37 UTC)
- Expired
- Mar 1, 2017, 12:15 AM CST
- In force
- 38 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Coal County, OK, Hughes County, OK, Pontotoc County, OK
The radar
The Norman radar (KTLX), 109 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 11:35 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 5.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 401 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1694 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 391 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted.
099
WUUS54 KOUN 010537
SVROUN
OKC029-063-123-010615-
/O.NEW.KOUN.SV.W.0016.170301T0537Z-170301T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1137 PM CST TUE FEB 28 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northern Coal County in southeastern Oklahoma...
Southeastern Pontotoc County in east central Oklahoma...
South central Hughes County in southeastern Oklahoma...
* Until 1215 AM CST
* At 1136 PM CST, a severe thunderstorm was located near Fittstown,
moving east-northeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Stonewall and Fittstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3465 9610 3457 9671 3464 9674 3475 9662
3480 9609
TIME...MOT...LOC 0536Z 256DEG 45KT 3464 9660
HAIL...1.25IN
WIND...60MPH
$$
..speg.2 follow-up statements
924
WWUS54 KOUN 010552
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
1152 PM CST TUE FEB 28 2017
OKC029-063-123-010615-
/O.CON.KOUN.SV.W.0016.000000T0000Z-170301T0615Z/
Coal OK-Pontotoc OK-Hughes OK-
1152 PM CST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CST
FOR NORTHERN COAL...SOUTHEASTERN PONTOTOC AND SOUTH CENTRAL HUGHES
COUNTIES...
At 1152 PM CST, severe thunderstorms were located along a line
extending from 7 miles south of Gerty to 3 miles south of Stonewall,
moving east-northeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Stonewall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3458 9663 3477 9644 3480 9609 3465 9610
TIME...MOT...LOC 0552Z 257DEG 42KT 3474 9633 3460 9652
HAIL...1.25IN
WIND...60MPH
$$
..speg.866
WWUS54 KOUN 010600
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
1200 AM CST WED MAR 1 2017
OKC123-010609-
/O.CAN.KOUN.SV.W.0016.000000T0000Z-170301T0615Z/
Pontotoc OK-
1200 AM CST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PONTOTOC COUNTY
IS CANCELLED...
The storms which prompted the warning have moved into Coal and
Hughes counties...therefore the warning has been cancelled for
Pontotoc county.
LAT...LON 3465 9610 3460 9651 3467 9642 3468 9641
3469 9641 3478 9630 3480 9609
TIME...MOT...LOC 0559Z 256DEG 45KT 3475 9626 3461 9645
$$
OKC029-063-010615-
/O.CON.KOUN.SV.W.0016.000000T0000Z-170301T0615Z/
Coal OK-Hughes OK-
1200 AM CST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CST
FOR NORTHERN COAL AND SOUTH CENTRAL HUGHES COUNTIES...
At 1159 PM CST, severe thunderstorms were located along a line
extending from 5 miles south of Gerty to near Tupelo, moving east at
50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
northern Coal and south central Hughes Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3465 9610 3460 9651 3467 9642 3468 9641
3469 9641 3478 9630 3480 9609
TIME...MOT...LOC 0559Z 256DEG 45KT 3475 9626 3461 9645
HAIL...1.25IN
WIND...60MPH
$$
..speg.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 8:06 PM CST, 3 hours 31 minutes earlier.
Area forecast discussion, Feb 28, 8:06 PM CST, 3 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
806 PM CST Tue Feb 28 2017
.UPDATE...
Expanded low chances for storms a bit farther west tonight, to a
Ponca City to Waurika line and points eastward. Adjusted hourly
surface elements tonight. Allowed the Wind Advisory to expire.
&&
.DISCUSSION...
A few severe thunderstorms may form and impact locations east of
a Ponca City to Waurika line between 9 pm and 3 am tonight.
Not confidence that storms will form at all in the Norman forecast
area tonight due to the strength of the low level cap. However,
based on latest HRRR model forecasts and the 18 UTC NAM12 and GFS
model runs, confidence is slowly growing that a few severe
thunderstorms may form and rapidly move east, mainly across the
eastern half of Oklahoma, tonight. The latest SPC Day 1 shifted
risk areas westward based on this guidance. Only kept rain
chances in the 20-30% range due to low confidence of occurrence.
If storms were to develop, very strong shear (0-1 km bulk shear
around 30 kt and 0-6 km bulk shear 70-80 kt based on nearby RAP13
soundings) would support a few supercells that would move quickly east
or northeast around 45 kt. First development could happen near
the line mentioned above (Ponca City to Waurika). With steep mid
level lapse rates (8-8.5C/km) and wet bulb zero heights around
9000 ft AGL, large hail would be the main concern, which could be
very large, near or larger than golf ball size. Damaging winds
would be possible if storms were to organize into a cluster or
line, but this seems very doubtful as the stronger linear forcing
should stay well north and east of Oklahoma. Even the tornado
threat would not be zero due to strong low level shear and low
LCLs due to abundant low level moisture.
Again, not sure if storms will form at all, but if they do, they
would have the potential to quickly become severe based on the
nearby environment.
The Red Flag Warning still remains in effect through 9 pm which
seems reasonable due to breezy and dry conditions in parts of
western Oklahoma and far western north Texas. Increasing humidity
values should allow this product to expire at 9 pm.
The Wind Advisory was allowed to expire at 7 pm as surface wind
gusts should remain generally below 40 mph away from any possible
storms tonight.
The cold front will continue to move south tonight, bringing
cooler and drier air along with breezy conditions.
Products will be updated shortly.
MBS
&&
.PREV DISCUSSION... /issued 610 PM CST Tue Feb 28 2017/
DISCUSSION...
The 00Z aviation discussion follows....
AVIATION...
A deep surface low near KGAG will continue to move east overnight,
dragging a cold front across Oklahoma and north Texas. Winds will
shift from south to southwest at most sites about two hours before
the front arrives, then to west, and finally northwest with the
passage of the front. It appears that any showers or thunderstorms
that occur with the front will be east of I-35, and will probably
not affect any of our TAF sites. Winds will increase for a few
hours behind the front, then subside until mid-morning Wednesday.
As daytime mixing gets going around 1500Z, winds will increase
again (from the north to northwest). Clouds should be above 12,000
ft, and no significant visibility restrictions are anticipated
through the period.
CmS
PREV DISCUSSION... /issued 237 PM CST Tue Feb 28 2017/
DISCUSSION...
Broken to overcast mid to high clouds have limited mixing for
most locations except for western Oklahoma and adjacent parts of
western north Texas. This has resulted in slightly more backed
surface winds, higher relative humidity, and cooler temperatures.
Therefore, opted to trim back part of the Red Flag Warning.
For this evening into tonight, a cold front will pass by from
northwest to southeast across the area. A tight pressure gradient
will result in gusty northwest winds for 3-4 hours immediately
behind the cold front. Some isolated storms will remain possible
in the moist sector, primarily across southeast Oklahoma. The HRRR
and HRRRX still indicate isolated thunderstorms will be possible
across southeast Oklahoma; however, greater coverage is expected
to be the east.
Northerly winds will remain breezy on Wednesday, which will
result in elevated fire weather conditions. Temperatures will be
cooler, more seasonable for late February.
By Thursday morning, the surface ridge is progged to be centered
across the Southern Plains. Consequently, many locations are
expected to be near or below freezing.
As the ridge shifts eastward, southerly winds will return across
the area late Thursday into Friday. This will commence a steady
warm-up into next weekend. Southerly winds could become quite
gusty by Saturday and Sunday. Also on Sunday, unseasonably warm
weather is expected to return across the area. Both the 28/12Z
ECMWF and GFS indicate 850 mb temperatures near 19C across western
Oklahoma.
A cold front is expected to pass by Monday, though there is some
uncertainty on the timing of the front. There will be a chance of
showers/storms as the front passes by. Cooler weather is expected
behind the front on Tuesday.
Mahale
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 41 58 31 62 / 10 0 0 0
Hobart OK 38 59 29 62 / 0 0 0 0
Wichita Falls TX 43 61 32 63 / 10 0 0 0
Gage OK 32 55 24 62 / 10 0 0 0
Ponca City OK 37 56 27 61 / 10 0 0 0
Durant OK 47 63 36 63 / 30 10 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 9 PM CST this evening for OKZ004>006-
009>011-014>016-021-022-033-034-036.
TX...Red Flag Warning until 9 PM CST this evening for TXZ083-084-087.
&&
17/23Hazardous weather outlook, Feb 28, 8:46 PM CST, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 846 PM CST Tue Feb 28 2017 OKZ004>048-050>052-TXZ083>090-020300- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 846 PM CST Tue Feb 28 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... Isolated thunderstorms will be possible east of I-35 mainly between before 3 am tonight. A few severe storms could develop. The risk for severe thunderstorms will be east of a Stillwater to Ardmore, Oklahoma line. Large hail up to golf ball size and damaging wind gusts up to 70 mph would be the primary hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Fire Weather... Elevated fire weather conditions are expected Wednesday and Thursday afternoon across western Oklahoma and western north Texas due to dry and windy conditions. Critical fire weather conditions are possible Friday across mainly northwestern Oklahoma due to warm, dry, and windy conditions. Elevated to critical fire weather conditions may be possible Saturday through Monday as well. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale/30/MBS
In the hours before
Special weather statement, Feb 28, 10:52 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1052 PM CST TUE FEB 28 2017 OKZ031-032-042-010515- Pontotoc OK-Hughes OK-Seminole OK- 1052 PM CST TUE FEB 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northern Pontotoc...southwestern Hughes and southeastern Seminole Counties Until 1115 PM CST... AT 1048 PM CST, a strong thunderstorm was located near Ada, moving east-northeast at 55 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 50 MPH... LAT...LON 3472 9679 3481 9683 3504 9631 3480 9620 TIME...MOT...LOC 0448Z 249DEG 48KT 3479 9672 ..speg.
Special weather statement, Feb 28, 11:13 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1113 PM CST TUE FEB 28 2017
OKZ031-032-042-010545-
Pontotoc OK-Hughes OK-Seminole OK-
1113 PM CST TUE FEB 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Pontotoc...central
Hughes and southeastern Seminole Counties Until 1145 PM CST...
AT 1111 PM CST, strong thunderstorms were along a line extending
from 6 miles east of Calvin to near Allen, moving east-northeast at
60 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3512 9601 3511 9604 3509 9606 3506 9607
3505 9609 3494 9609 3477 9655 3494 9655
3513 9602 3513 9601
TIME...MOT...LOC 0511Z 247DEG 51KT 3500 9615 3489 9641
..speg.Special weather statement, Feb 28, 11:21 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1121 PM CST TUE FEB 28 2017
OKZ041-042-047-010545-
Johnston OK-Pontotoc OK-Murray OK-
1121 PM CST TUE FEB 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR north central Johnston...
southwestern Pontotoc and northeastern Murray Counties Until 1145 PM
CST...
AT 1118 PM CST, a strong thunderstorm was located near Hickory,
moving east at 25 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
LAT...LON 3449 9698 3461 9701 3474 9656 3450 9651
3448 9652
TIME...MOT...LOC 0518Z 260DEG 22KT 3457 9688
..speg.Special weather statement, Feb 28, 11:22 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1122 PM CST TUE FEB 28 2017
OKZ041-046-047-010545-
Carter OK-Johnston OK-Murray OK-
1122 PM CST TUE FEB 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR east central Carter...
northwestern Johnston and southeastern Murray Counties Until 1145 PM
CST...
AT 1118 PM CST, a strong thunderstorm was located 4 miles west of
Springer, moving east-northeast at 60 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3425 9731 3436 9732 3452 9683 3451 9683
3450 9680 3430 9670
TIME...MOT...LOC 0518Z 253DEG 50KT 3432 9722
..speg.The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 10:52 PM CST | Special Weather Statement | OUN | Pontotoc | 23 min |
| Feb 28, 11:13 PM CST | Special Weather Statement | OUN | Hughes | 32 min |
| Feb 28, 11:19 PM CST | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc | 41 min |
| Feb 28, 11:21 PM CST | Special Weather Statement | OUN | Pontotoc | 24 min |
| Feb 28, 11:22 PM CST | Special Weather Statement | OUN | Carter | 23 min |
| Mar 1, 12:12 AM CST | Severe Thunderstorm Warning | OUN | Atoka, Coal | 48 min |
| Mar 1, 12:57 AM CST | Special Weather Statement | OUN | Bryan | 18 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.